Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 152, NWS Flagstaff, AZ

October 13, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 13, 2018, 4:43 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 4:43 PM MST (23:43 UTC)
Expired
Oct 14, 2018, 12:30 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:50 PM MSTFLASH FLOOD5 Ne Black Canyon City, AZ6.4 FOOT RISE ON THE AGUA FRIA RIVER NORTHEAST OF BLACK CANYON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 187 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS55 KFGZ 132343
FFWFGZ
AZC025-140730-
/O.NEW.KFGZ.FF.W.0152.181013T2343Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
443 PM MST SAT OCT 13 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1230 AM MST Sunday

* At 435 PM MST, automated river gauge reports indicated a 6.8 foot 
  rise on the Agua Fria River near Cordes Junction. Additional high 
  flows are moving down Ash Creek and Sycamore Creek which flow into 
  the Agua Fria river south of Cordes Junction. The reading of the 
  Agua Fria River near Cordes Junction is the highest seen this 
  year, stay away from the Agua Fria river. These high flows will 
  move downstream toward Black Canyon City for the remainder of 
  today and this evening.

* Flash flooding will remain over mainly rural areas of Yavapai 
  County.

This includes the following streams and drainages...Agua Fria 
River...Dry Creek... Badger Spring Wash...Tank Creek...Squaw 
Creek...Larry Creek... Sycamore Creek...Bishop Creek... Ash 
Creek...Indian Creek...Little Ash Creek...Silver Creek...Antelope 
Creek...Osborne Spring Wash.

This includes Interstate 17 near mile marker 244, near mile marker
266, and between mile markers 269 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
      3435 11200 3430 11204 3425 11205 3420 11209
      3409 11208 3408 11210 3407 11216 3411 11211
      3417 11212 3427 11207 3431 11208 3437 11212
      3440 11213 3437 11210 3434 11208 3442 11208
      3447 11207 3449 11208

$$
2 follow-up statements
107 
WGUS75 KFGZ 140424
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
924 PM MST SAT OCT 13 2018

AZC025-140730-
/O.CON.KFGZ.FF.W.0152.000000T0000Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
924 PM MST SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
YAVAPAI COUNTY...

At 920 PM MST, gauge reports on the Agua Fria River northeast of 
Black Canyon City indicated a 6 foot rise and nearly 4000cfs (cubic 
feet per second) of flow moving toward Black Canyon City. Expect 
Flash Flooding in the Agua Fria River at Black Canyon City 
imminently.

Stay away from the Agua Fria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
      3435 11200 3430 11204 3425 11205 3420 11209
      3409 11208 3408 11210 3407 11216 3411 11211
      3417 11212 3427 11207 3431 11208 3437 11212
      3440 11213 3437 11210 3434 11208 3442 11208
      3447 11207 3449 11208

$$
988 
WGUS75 KFGZ 140724
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1224 AM MST SUN OCT 14 2018

AZC025-140730-
/O.EXP.KFGZ.FF.W.0152.000000T0000Z-181014T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1224 AM MST SUN OCT 14 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM
MST...

Flood waters are receding. A stream gauge on the Agua Fria at Rock 
Springs rose about about 5 feet around 11:30 pm MST. The water 
levels are receding, but expect elevated water through the early 
morning hours. Please continue to heed any remaining road closures 
and do not enter any flooded roadways.

LAT...LON 3448 11206 3446 11205 3442 11206 3436 11206
      3435 11200 3430 11204 3425 11205 3420 11209
      3409 11208 3408 11210 3407 11216 3411 11211
      3417 11212 3427 11207 3431 11208 3437 11212
      3440 11213 3437 11210 3434 11208 3442 11208
      3447 11207 3449 11208

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:00 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 13, 3:00 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
300 PM MST Sat Oct 13 2018

.SYNOPSIS...A low pressure system entering Arizona will continue
to spread showers and embedded thunderstorms along and south of
Interstate 40, with isolated showers and storms to the north.
Expect a chance for showers to continue over the weekend. Much
colder and breezy conditions Monday as a cold front moves through
the area. Unsettled weather will continue with additional showers
possible through Wednesday of next week.

&&

.DISCUSSION...A closed low was centered over the southern
California/Baja California border during the afternoon hours
continuing to head toward Arizona.

Overnight...The closed low will move across Arizona, weaken and
be absorbed into the general flow. During the evening upward
motion and moisture will remain across central and southern
Arizona. The result will be widespread showers and isolated
thunderstorms from about Interstate-40 southward. North of
Interstate-40 moisture and dynamics will be much less for just
isolated activity. After midnight expecting essentially isolated
showers as the low exits the state and sinking motion puts an end
to most showers. With such wet conditions patchy fog will be
possible along the Mogollon and locations southward.

On Sunday and Monday...A strong trough and associated cold front
will push toward Arizona on Sunday. The cold front will cross the
Arizona/Utah border late Sunday afternoon then across all of
northern Arizona Sunday night. It will be much colder on Monday
with high temperatures ranging from 15 to 20 degrees below normal.
Behind the cold front north to northeast winds at 15 to 25 mph
will develop adding to the chill. The threat of showers will
continue on Sunday with increasing chances during the afternoon
and Sunday evening in association with the cold frontal passage.
Before cold frontal passage some locations at elevations as low as
6000 feet could see a few snowflakes. Drier air then moves in
behind the cold front for a mainly dry Monday. Models are showing that
the cold front will stall across central Arizona. While most of
northern Arizona will be dry on Monday behind the front the White
Mountains region will continue to see a chance of showers as
moisture lingers across that area.

From Tuesday onward...In association with the trough and cold
front models show another closed low spinning-up over Arizona.
Moisture just to the south and east of the low will be drawn back
across Arizona. The result will be an increasing chance of
showers on Tuesday. In fact, snow levels will be in the 6000-7000
foot range with snow in portions of the high country Tuesday
morning a distinct possibility. For the remainder of the period
the closed low hangs around through Wednesday (or even longer in
some model runs) for unsettled conditions from Wednesday onward.
Temperatures will remain well below normal with locally breezy
east to northeast winds, especially on Tuesday and Wednesday.

&&

.AVIATION...For the 00Z package...SHRA, along with widespread
MVFR/IFR ceilings, have been observed for most areas along and south
of the Mogollon Rim. Expect this trend to continue through the
evening. Overnight, MVFR/IFR ceilings and visibilities in fog and
isolated showers are possible, with the best chances along the
Mogollon Rim from KGCN-KFLG-KSOW. On Sunday, chances for showers
continue as a cold front sweeps across the area from the north.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing low will continue to deliver showers and
isolated thunderstorms to the area through this evening. Shower
activity will decrease overnight, but another round of precipitation
is possible on Sunday as a cold front sweeps across the area from
the north. By Monday, expect much cooler temperatures and breezy
north-northeast winds. Chances for showers will continue in the
White Mountains.

Tuesday through Thursday...Expect below normal temperatures and
chances for showers each day as a low remains parked over the area.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ008-037.

&&

PUBLIC...McCollum
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:39 AM MSTFlash Flood WatchFGZYavapai16 hr
Oct 13, 1:24 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Oct 13, 4:25 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.